Arizona, 2011

Damaging Winds in Arizona, July 5, 2011

July 5, 2011 · NWS PSR · 4 events in 1 county or zone

Several strong thunderstorms developed to the southeast of the greater Phoenix area during the evening hours on July 5. The storms produced damaging microburst winds and dense blowing dust that affected portions of central and western Pinal county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$193,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Several strong thunderstorms developed to the southeast of the greater Phoenix area during the evening hours on July 5. The storms produced damaging microburst winds and dense blowing dust that affected portions of central and western Pinal county. Gusty winds estimated to be in excess of 50 knots uprooted trees, knocked down power poles and blew a semi truck off of the interstate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 5, 4:51 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 5, 4:51 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PHOENIX AZ
451 PM MST TUE JUL 5 2011

.UPDATE...TO AVIATION SECTION.

&&

.SYNOPSIS...
MOISTURE WILL CONTINUE MOVING OVER ARIZONA AND SOUTHEAST CALIFORNIA
FROM THE SOUTHEAST THROUGH WEDNESDAY IN THE CLOCKWISE FLOW AROUND
HIGH PRESSURE ALOFT EAST OF THE 4 CORNERS. THIS MEANS A CONTINUED
CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
AND DESERT BLOWING DUST MOSTLY OVER SOUTH-CENTRAL ARIZONA INCLUDING
THE GREATER PHOENIX AREA. DRIER AIR IS EXPECTED TO SLOWLY MOVE OVER
SOUTHEAST CALIFORNIA AND LIMIT THUNDERSTORMS TO EAST OF THE LOWER
COLORADO RIVER VALLEY ACROSS SOUTH-CENTRAL ARIZONA THURSDAY THROUGH
MONDAY. SLIGHTLY WARMER WEATHER IS EXPECTED WEDNESDAY AND THURSDAY
AS THE AIRMASS BECOMES SLIGHTLY DRIER.

&&

.DISCUSSION...
THERE WERE ISOLATED SHOWERS AND THUNDERSTORMS OVER JOSHUA TREE
NATIONAL PARK...SOUTHERN GILA COUNTY...AND FAR NORTHEAST PINAL
COUNTY THIS AFTERNOON. THESE STORMS WERE GENERALLY DEVELOPING
EARLIER THAN YESTERDAY. THE REST OF THE AREA WAS SUNNY WITH SOME
CUMULUS CLOUDS. TEMPERATURES WERE GENERALLY 2 TO 4 DEGREES WARMER
COMPARED WITH THE SAME TIME YESTERDAY. WIND WAS GENERALLY FROM THE
SOUTHWEST AND WEST 10 TO 20 MPH IN SOUTH-CENTRAL ARIZONA INCLUDING
THE GREATER PHOENIX AREA AND LIGHT FROM THE SOUTH AND EAST IN FAR
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING YUMA AND THE EL
CENTRO-IMPERIAL AREA.

HIGH PRESSURE ALOFT CONTINUES TO BE CENTERED NEAR OR JUST TO THE
EAST OF THE 4 CORNERS. A CLOCKWISE FLOW OF AIR AROUND THE HIGH
PRESSURE SYSTEM CONTINUES TO BRING MOISTURE ACROSS OUR AREA.

A WEAK LOW PRESSURE WAVE IS MOVING AROUND THE HIGH PRESSURE CENTER
WITH BETTER STEERING FLOW AND SHEAR. WITH A MOIST AND QUITE UNSTABLE
AIRMASS...THERE IS A SOMEWHAT BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS AT LEAST IN THE EASTERN AND SOUTHEAST PORTION OF THE
GREATER PHOENIX AREA THIS EVENING AND AGAIN WEDNESDAY EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST OF
THE GREATER PHOENIX AREA ARE EXPECTED TO DEVELOP INTO THE
SOUTH-CENTRAL  ARIZONA DESERT AREAS WITH A POSSIBILITY OF A DUST
STORM MAINLY SOUTH AND SOUTHEAST OF PHOENIX LATE THIS AFTERNOON AND
THIS EVENING AND AGAIN LATE WEDNESDAY AFTERNOON AND EVENING.

THE AIRMASS IS EXPECTED TO GRADUALLY BECOME DRIER IN SOUTHEAST
CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY. THUS...THERE IS
GENERALLY ONLY A SLIGHT CHANCE OF MAINLY NIGHTTIME SHOWERS AND
THUNDERSTORMS IN THE SOUTHEAST CALIFORNIA DESERT AREAS THROUGH
WEDNESDAY...BUT MAINLY IN THE AFTERNOON AND EVENING IN JOSHUA TREE
NATIONAL PARK. THE THUNDERSTORMS ARE THEN EXPECTED TO BE LIMITED TO
EAST OF THE LOWER COLORADO RIVER VALLEY ACROSS SOUTH-CENTRAL ARIZONA
THURSDAY THROUGH TUESDAY.

SLIGHTLY WARMER WEATHER IS EXPECTED WEDNESDAY AND THURSDAY AS THE
AIRMASS BECOMES SLIGHTLY DRIER.

PREVIOUS DISCUSSION...
TODAY...THUNDERSTORMS OVER OUR FORECAST AREA ENDED A FEW HOURS AGO
AND NOW THERE IS JUST A LOT OF DEBRIS CLOUDINESS AROUND...KEEPING
TEMPS UP. 00Z MODEL FORECAST SOUNDINGS SHOWED DEEPENING MIXED LAYERS
FOR TODAY BUT THEY DID NOT REFLECT THE EFFECTS THE EVENING OUTFLOWS
OVER THE SOUTH-CENTRAL DESERTS...INCLUDING PHOENIX. 06Z NAM PICKED
UP ON THIS BUT STILL SHOWED SOME POTENTIAL FOR LATE THIS
AFTERNOON/EVENING...BUT WITH THE USUAL CIN. SIMILAR LOOKING FORECAST
SOUNDINGS APPEAR OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.
NEITHER GFS NOR NAM DEPICT ANY PROLONGED COHERENT UPPER
DIFFLUENCE/DIVERGENCE OVER OUR AREA FOR TODAY WITH THE ANTICYCLONE
AT UPPER LEVELS CENTERED NEAR THE 4 CORNERS. SUCH FEATURES ARE
DEPICTED FURTHER SOUTH OVER NORTHWEST MEXICO AS WELL AS TO THE
NORTHWEST OF OUR CALIFORNIA ZONES. HOWEVER...AN INVERTED TROUGH NEAR
THE BIG BEND IS SLOWLY MOVING WESTWARD AND MAY AID DEVELOPMENT OF
CONVECTION OUTSIDE OF OUR FORECAST AREA WHICH COULD PROPAGATE INTO
SOUTH-CENTRAL ARIZONA. THIS SCENARIO IS INDICATED IN THE NAM
QPF...LESS SO IN THE GFS. THE LOCAL WRF RUN FROM 18Z SHOWS A GOOD
SWATH OF QPF ORIGINATING OVER/NEAR ZONE 24 AND MOVING WESTWARD
BEFORE DISSIPATING OVER IMPERIAL COUNTY. IT REMAINS TO BE SEEN HOW
MUCH ACTIVITY THERE WILL BE TODAY OVER SOUTHEAST ARIZONA DUE TO LAST
NIGHTS STORMS. HOWEVER...STEERING FLOW LOOKS LIKE IT WILL BE MORE
EASTERLY SO THE WHITE MOUNTAINS...EAST RIM...AND GRAHAM COUNTY WILL
BE MORE OF A PLAYER. STORM PROPAGATION/OUTFLOWS WILL ALSO BE
NECESSARY OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...EXCEPT
FOR JOSHUA TREE NATIONAL PARK WHERE THERE WILL BE A BETTER CHANCE OF
STORMS INITIATING OVER THE MOUNTAINS.

WEDNESDAY...LOOKS SIMILAR OVERALL EXCEPT THE INVERTED TROUGH SHOULD
BE FURTHER WESTWARD AND LESS OF A PLAYER. HOWEVER...THAT WAS WHAT
WAS SUPPOSED TO HAPPEN WITH THE ONE NOW OVER NEVADA BUT IT MOVED
SLOWER THAN ADVERTISED AND TOOK A NORTHERLY TURN.

THURSDAY...STEERING FLOW ALOFT BECOMES MORE SOUTHERLY AS THE HIGH
DRIFTS EASTWARD IN RESPONSE TO A TROUGH TO THE NORTHWEST. LOWER
LEVELS ARE MORE WESTERLY. THE GFS SHOWS A DECLINE IN MOISTURE OVER
OUR AREA...MORE SO THAN THE ECWMF NOT SURPRISINGLY. MAINTAINED THE
TREND FROM PREVIOUS SHIFTS OF SHOWING A SUBTLE DECLINE IN
POPS...MORE NOTICEABLY OVER OUR WESTERN AREAS.

FRIDAY THROUGH MONDAY...A COUPLE OF TROUGHS MOVE THROUGH THE
NORTHWEST STATES HELPING TO KEEP DEEPER MOISTURE MAINLY EAST OF THE
LOWER COLORADO RIVER VALLEY. HOWEVER...BROAD RIDGING OVER THE
CENTRAL AND EASTERN STATES AND AT LEAST A REMNANT ANTICYCLONIC
CIRCULATION OVER NEW MEXICO/CHIHUAHUA KEEPS THINGS FROM DRYING OUT.
THE ECMWF CONTINUES TO BE MORE RELUCTANT TO DRY THINGS OUT AND
DEPICTS SHORT WAVES IN THE WESTERLIES MOVING ACROSS OUR AREA EARLY
NEXT WEEK. FROM A CLIMATOLOGICAL STANDPOINT...A GRADUAL DECLINE IN
POPS IS MORE REALISTIC...THOUGH HANGING ON TO AT LEAST SLIGHT
CHANCE...AND THIS IS REFLECTED IN THE FORECAST. BECAUSE THE LARGE
HIGH DOES NOT GO VERY FAR...TEMPS DONT DROP AND WILL EVEN CREEP UP A
BIT WITH LESS MOISTURE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
STORMS ARE PERCOLATING FROM NORTH-TO-EAST-TO-SOUTH OF PHOENIX LATE
THIS AFTERNOON. THINKING THE BIGGEST THREAT RIGHT NOW WILL BE
INCOMING OUTFLOW BOUNDARIES BETWEEN 03-05Z FROM THE EAST OR SOUTH.
STORMS NEAR KTUS ARE STRONG ENOUGH TO PUSH GUSTY WINDS AND DUST UP
TO KPHX LATER THIS EVENING. WEATHER WILL QUIET DOWN AFTER 07-08Z
WITH LIGHT WINDS AND DISSIPATING CLOUDS INTO WEDNESDAY AFTERNOON.

SOUTHEAST CALIFORNIA INCLUDING KIPL...AND KBLH AIRFIELDS...
WILL BE WATCHING CONVECTION OVER NORTHERN BAJA AND PIMA AZ COUNTY
THIS EVENING...BOTH OF WHICH COULD CAUSE GUSTY WINDS AND BLOWING
DUST ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. STORMS
ENCLOSING ON EL CENTRO BARE THE CLOSEST WATCH THROUGH 03Z...WITH THE
WINDS FROM THE PIMA COUNTY STORMS BEING A CONCERN FROM 03-07Z.
WEATHER WILL QUIET DOWN AFTER 07-08Z WITH LIGHT WINDS AND
DISSIPATING CLOUDS INTO WEDNESDAY AFTERNOON.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
TYPICAL JULY PATTERN IS EXPECTED...BUT WITH SOME DRIER AIR OVER
SOUTHWEST ARIZONA AND ESPECIALLY SOUTHEAST CALIFORNIA. NO SIGNIFICANT
WIND IS EXPECTED ANY GIVEN DAY. HOWEVER...THUNDERSTORMS WILL BE
AROUND MOSTLY IN SOUTH-CENTRAL ARIZONA AND MAINLY IN THE LATE
AFTERNOONS AND EVENINGS WITH BRIEF PERIODS OF GUSTY OUTFLOW WINDS
LIKELY WITH BLOWING DESERT DUST. MINIMUM HUMIDITY IN THE MID TO
UPPER TEENS WITH FAIR TO GOOD OVERNIGHT RECOVERY IS EXPECTED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS/AJ
AVIATION...INIGUEZ
FIRE WEATHER...CDEWEY
Hazardous weather outlook, Jul 5, 5:44 AM MST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
544 AM MST TUE JUL 5 2011

AZZ021>023-026>028-061245-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
544 AM MST TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
A MONSOON REGIME IS IN PLACE FOR A CHANCE OF THUNDERSTORM RELATED
HAZARDS...MOST LIKELY IN THE EVENING. THESE INCLUDE VERY STRONG
WINDS...BLOWING DUST...LOCALLY HEAVY RAIN...AND OF COURSE LIGHTNING.
MARICOPA AND PINAL COUNTIES ARE MORE LIKELY TO EXPERIENCE THESE
HAZARDS THAN YUMA AND LA PAZ COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LINGERING MOISTURE WILL MAINTAIN AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS THROUGH MONDAY. SOMEWHAT LESS MOISTURE IS ANTICIPATED
FRIDAY INTO EARLY NEXT WEEK LEADING TO STORMS THAT WILL BE LESS
LIKELY TO PRODUCE HEAVY RAIN BUT WILL TEND TO FAVOR PRODUCTION OF
STRONG WINDS INSTEAD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-061245-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
544 AM MST TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
A MONSOON REGIME IS PLACE AND ANOTHER ROUND OF SCATTERED
THUNDERSTORMS IS ANTICIPATED TODAY BRINGING THE POTENTIAL FOR STRONG
WINDS...LOCALLY HEAVY RAIN...AND OF COURSE LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LINGERING MOISTURE WILL MAINTAIN AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS THROUGH MONDAY. SOMEWHAT LESS MOISTURE IS ANTICIPATED
SATURDAY INTO EARLY NEXT WEEK LEADING TO STORMS THAT WILL BE LESS
LIKELY TO PRODUCE HEAVY RAIN BUT WILL TEND TO FAVOR PRODUCTION OF
STRONG WINDS INSTEAD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-061245-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
544 AM MST TUE JUL 5 2011 /544 AM PDT TUE JUL 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
A MONSOON REGIME IS IN PLACE FOR A CHANCE OF THUNDERSTORM RELATED
HAZARDS...MOST LIKELY IN THE EVENING. THESE INCLUDE VERY STRONG
WINDS...BLOWING DUST...LOCALLY HEAVY RAIN...AND OF COURSE LIGHTNING.
JOSHUA TREE NATIONAL PARK WILL BE MORE LIKELY TO EXPERIENCE THESE
HAZARDS THAN IMPERIAL COUNTY AND THE LOWER ELEVATIONS OF EASTERN
RIVERSIDE COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LINGERING MOISTURE WILL MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS
INTO THURSDAY THEN DISSIPATE BY FRIDAY AS MOISTURE SHIFTS EASTWARD.
THUS ANY STORMS THAT FORM THURSDAY WILL BE MORE LIKELY TO PRODUCE
STRONG WINDS THAN HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 5, 6:56 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
656 PM MST TUE JUL 5 2011

AZZ022-023-060245-
MARICOPA AZ-
656 PM MST TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 745 PM MST

AT 654 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORM S FROM 7 MILES NORTHEAST OF
TONOPAH...TO NEAR WITTMANN...MOVING NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
HEAVY RAIN.

BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE
DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK.
TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3360 11302 3390 11262 3361 11215 3338 11254
TIME...MOT...LOC 0155Z 114DEG 11KT 3356 11263

WOODALL
Special weather statement, Jul 5, 7:10 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
710 PM MST TUE JUL 5 2011

AZZ020-021-026-060300-
LA PAZ AZ-YUMA AZ-
710 PM MST TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  SOUTHERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 800 PM MST

AT 645 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 29 MILES SOUTH OF BRENDA...MOVING NORTHWEST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN YUMA COUNTY...
  RURAL CENTRAL LA PAZ COUNTY...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 3334 11457 3380 11415 3338 11338 3301 11365
TIME...MOT...LOC 0209Z 113DEG 14KT 3332 11390

WATERS
Special weather statement, Jul 5, 7:21 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
721 PM MST TUE JUL 5 2011

AZZ022>024-027-028-060345-
MARICOPA AZ-PINAL AZ-
721 PM MST TUE JUL 5 2011

...LOCAL DUST STORM WARNING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

LOCAL DUST STORM WARNING FOR...
  NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  EASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* COMMUNITIES IMPACTED: SUN LAKES...AHWATUKEE...DOWNTOWN PHOENIX...
PEORIA...APACHE JUNCTION...AVONDALE...CHANDLER...EL MIRAGE...FOUNTAIN
HILLS...GILBERT...GOODYEAR...LAVEEN...LIBERTY...LITCHFIELD PARK...
LUKE AFB...MESA...PARADISE VALLEY...PHOENIX...QUEEN CREEK...
SCOTTSDALE...SUN CITY...SURPRISE...TEMPE...TOLLESON...WADDELL...
YOUNGTOWN...MARICOPA...OLBERG...BAPCHULE...KINGS RANCH...CHANDLER
HEIGHTS...ARIZONA STATE UNIVERSITY...SKY HARBOR AIRPORT...EAST
MESA...DOWNTOWN SCOTTSDALE...GLENDALE SPORTS COMPLEX...PHOENIX
INTERNATIONAL RACEWAY...SOUTH PHOENIX...GLENDALE AND PHOENIX MESA
GATEWAY AIRPORT

* UNTIL 845 PM MST

* MAJOR HIGHWAYS IMPACTED INCLUDE:

SUPERSTITION FREEWAY US-60...
RED MOUNTAIN LOOP 202...
SANTAN LOOP 202...
PRICE FREEWAY 101...
APACHE TRAIL ARIZONA 88...
PIMA FREEWAY 101...
PAPAGO FREEWAY I-10...
AGUA FRIA LOOP 101...
BLACK CANYON FREEWAY I-17...
MARICOPA FREEWAY I-10...
GRAND AVENUE US-60...
I-10...
I-8...
BEELINE HIGHWAY 87...
ARIZONA 347...
ARIZONA 587...
AZ-287...
AZ-238...
PIONEER PARKWAY ARIZONA 79...
OGLESBY ROAD ARIZONA 85...

* DANGEROUSLY LOW VISIBILITIES HAVE BEEN REPORTED THROUGHOUT THE
EAST VALLEY AND THIS AREA WILL BE SPREADING THROUGH MUCH OF THE
REMAINDER OF THE PHOENIX METROPOLITAN AREA

* A LOCAL DUST STORM WARNING IS ISSUED WHEN WINDS HAVE GENERATED
LARGE AREAS OF BLOWING DUST OR BLOWING SAND THAT HAVE SUBSTANTIALLY
REDUCED VISIBILITIES...TO 1/4 MILE OR LESS...RESULTING IN VERY
HAZARDOUS DRIVING CONDITIONS IN SOME AREAS. BE READY FOR A SUDDEN
DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR
BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD
AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL
THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL.

&&

LAT...LON 3347 11145 3307 11123 3273 11174 3276 11174
      3276 11177 3279 11178 3278 11187 3277 11188
      3292 11238 3339 11252 3388 11222

WATERS
Local storm report, Jul 5, 7:29 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
729 PM MST TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     DUST STORM       5 SSE CHANDLER          33.22N 111.84W
07/05/2011                   MARICOPA           AZ   TRAINED SPOTTER

            ZERO VISIBILITY AT RIGGS AND 347/ARIZONA HWY.

&&

INIGUEZ
Local storm report, Jul 5, 7:35 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
735 PM MST TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     5 E SUN LAKES           33.22N 111.79W
07/05/2011  M69 MPH          MARICOPA           AZ   TRAINED SPOTTER

            GILBERT AND RIGGS ROAD. SEVERAL OTHER REPORTS OF WINDS 50
            TO 65 MPH.

&&

WATERS
Special weather statement, Jul 5, 7:37 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
737 PM MST TUE JUL 5 2011

AZZ022-023-026-027-060330-
MARICOPA AZ-YUMA AZ-
737 PM MST TUE JUL 5 2011

...LOCAL DUST STORM WARNING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

LOCAL DUST STORM WARNING FOR...
  SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EASTERN YUMA COUNTY IN SOUTHWEST ARIZONA

* SPOTTERS HAVE REPORTED HIGH WINDS AND VISIBILITY LESS THAN 1/4
MILE TO THE SOUTHWEST OF GILA BEND.

* COMMUNITIES IMPACTED: DATELAND...MOHAWK...SENTINEL...TACNA...
SUNDAD...PALOMA AND TYSON

* UNTIL 830 PM MST

* MAJOR HIGHWAYS IMPACTED INCLUDE:

SUPERSTITION FREEWAY US-60...
RED MOUNTAIN LOOP 202...
SANTAN LOOP 202...
PRICE FREEWAY 101...
APACHE TRAIL ARIZONA 88...

PIMA FREEWAY 101...
PAPAGO FREEWAY I-10...
AGUA FRIA LOOP 101...
BLACK CANYON FREEWAY I-17...
MARICOPA FREEWAY I-10...
GRAND AVENUE US-60...

I-10...
I-8...

BEELINE HIGHWAY 87...
ARIZONA 347...
ARIZONA 587...
AZ-287...
AZ-238...
PIONEER PARKWAY ARIZONA 79...
OGLESBY ROAD ARIZONA 85...

PULL OFF HIGHWAYS...SHUT OFF LIGHTS...STAY OFF BRAKES.

* A LOCAL DUST STORM WARNING IS ISSUED WHEN WINDS HAVE GENERATED
LARGE AREAS OF BLOWING DUST OR BLOWING SAND THAT HAVE SUBSTANTIALLY
REDUCED VISIBILITIES...TO 1/4 MILE OR LESS...RESULTING IN VERY
HAZARDOUS DRIVING CONDITIONS IN SOME AREAS. BE READY FOR A SUDDEN
DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR
BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD
AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL
THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL.

&&

LAT...LON 3252 11335 3206 11335 3229 11415 3280 11408
      3327 11368 3338 11253 3257 11234

WOODALL

The radar

The Phoenix radar (KIWA), 27 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
July 5, 7:40 PM MST
Where
Pinal County, 5.21 mi W of Sacaton
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Storm Chaser
Coordinates
33.080, -111.820

According to a local storm chaser, strong thunderstorm microburst winds estimated to be in excess of 50 knots knocked down 20 power poles approximately 4 miles west of Sacaton.

Thunderstorm Wind, Pinal

When
July 5, 7:40 PM MST
Where
Pinal County, 1.35 mi WSW of Sacaton
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.070, -111.750

Strong thunderstorms with damaging microburst winds affected the community of Sacaton during the evening hours on July 5th. According to Pinal county Emergency Managers, gusty winds estimated to be around 65 knots uprooted two twenty inch trees. The two trees then fell on the police station located at the Gila River indian community. No injuries were reported.

Thunderstorm Wind, Pinal

When
July 5, 7:52 PM MST
Where
Pinal County, 0.9 mi NW of Coolidge
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
32.980, -111.530

Strong thunderstorms with damaging microburst winds moved through the Coolidge area during the evening hours on July 5th. According to a report from the public, strong winds estimated to be at least 55 knots caused a tree to fall onto a house during the passage of a dust storm. As a result there was partial damage to the roof of the house.

Thunderstorm Wind, Pinal

When
July 5, 8:00 PM MST
Where
Pinal County, 5.33 mi SW of Casa Grande
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.830, -111.820

Strong thunderstorms with damaging microburst winds developed near the community of Casa Grande during the evening hours of July 5th. According to a public report, thunderstorm winds estimated to be in excess of 55 knots blew over a semi truck along Interstate 8 at Mile Marker 169. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322196, 322197, 322237, 322198.